Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Valproic acid-associated hyperammonemic encephalopathy: a case report from the psychiatric setting

Kimmel, Ryan J.; Irwin, Scott A.; Meyer, Jonathan M.

International Clinical Psychopharmacology: January 2005 - Volume 20 - Issue 1 - p 57-58
CASE REPORTS
Buy

Valproic acid-associated hyperammonemic encephalopathy (VHE) has been described in the neurology and emergency medicine literature, but the case reports identified therein are rarely derived from the psychiatric use of this medication. Valproic acid is widely used as a mood stabilizer in bipolar affective disorder and schizoaffective disorder. Patients with normal blood levels, liver function and metabolic tests may present with markedly elevated ammonia and a variety of neurological symptoms. We report the case of a patient on long-term valproic acid therapy, with stable dosing, who presented with an elevated ammonia level, new-onset tremor, confusion, and loss of consciousness. This case illustrates the need to check ammonia levels in psychiatric patients who are taking valproic acid and who present with new neurological symptoms.

Department of Psychiatry, University of California, San Diego, California, USA

Correspondence and requests for reprints to Ryan J. Kimmel, University of California, San Diego, Department of Psychiatry, 9500 Gilman Drive-0603R, La Jolla, CA 92093-0603R, USA

Tel: +1 858 5344040; e-mail: rkimmel@ucsd.edu

Received 2 October 2004 Accepted 19 October 2004

© 2005 Lippincott Williams & Wilkins, Inc.